Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2002, 12:49 PM EST for Randolph County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 12:49 PM EST (17:49 UTC)
- Expired
- Jun 5, 2002, 1:15 PM EST
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Randolph County, IN
The radar
The Cincinnati radar (KILN), 125 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:51 PM EST | Hail 1.75 | Farmland, IN | Trained spotter reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 051749 SVRIND INC135-051815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1249 PM EST WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 115 PM EST * AT 1242 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FARMLAND...OR ABOUT 14 MILES EAST OF MUNCIE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER AT 1255 PM EST SARATOGA AT 100 PM EST UNION CITY AT 105 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4024 8518 4006 8515 4009 8447 4031 8450 DRT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:10 AM EST, 9 hours 39 minutes earlier.
Area forecast discussion, Jun 5, 3:10 AM EST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 AM EST WED JUN 5 2002 CHALLENGE IN MORNING FORECAST IS HOW HIGH TO GO ON POPS IN ADVANCE OF FRONT AND WHAT MAX TEMPERATURES WILL BE TODAY. FRONT ATTM STILL TO THE NORTHWEST OF THE CWA WITH ONGOING CONVECTION IN ADVANCE OF FRONT OVER NORTHERN PORTION OF THE CWA. FRONTAL POSITION ESTIMATED TO BE FROM TOL...IND...LWV BY 18Z AND ALONG THE OHIO RIVER BY 00Z. EXPECT CURRENT ACTIVITY OVER NORTHERN PORTION OF THE CWA TO SHIFT NORTHEAST OUT OF THE AREA AND ADDITIONAL DEVELOPMENT TO OCCUR OVER CENTRAL ILLINOIS TO NORTHWEST INDIANA ALONG FRONT. THIS WILL THEN MOVE SOUTHEASTWARD WITH COLD FRONT AND BRING SHOWERS AND THUNDERSTORMS TO ALL OF THE CWA TODAY. MOS POPS IN LIKELY OR BELOW CATEGORY BUT FAVOR AT A MINIMUM LIKELY CATEGORY WITH OCCASIONAL OVER FAR NORTHERN AREAS. DO SUSPECT MOST AREAS TO HAVE SOME RAINFALL WITH HEAVIEST PROBABLY THIS AFTERNOON OVER EAST CENTRAL AND SOUTHERN PORTION OF THE CWA AS MORE VIGOROUS TSTMS DEVELOP. SPC OUTLOOK FOR SLIGHT RISK CONFINED TO SE HALF OF THE CWA THIS AFTERNOON BUT DID NOT STRESS IN ZONES. HIGHEST RH FIELD TO SHIFT TO FAR SOUTH INDIANA BY 06Z SO A FEW LINGERING SHOWERS EXPECTED FOR SOUTHEAST CWA AREAS INTO EARLY THURSDAY MORNING. CLEARING MOST AREAS BY 12Z THURSDAY. MAX TEMPERATURES TODAY COULD BE A BIG PROBLEM IF ANY SUNSHINE SNEAKS THROUGH AS READINGS STILL HOVERING IN THE MID 70S WEST CENTRAL AND SOUTHERN AREAS. EXPECT GOOD CLOUD COVER THOUGH AND RISES SHOULD BE LIMITED TO 5 TO 10 DEGREES MOST AREAS. COOLER AND DRIER AIR TO SPREAD ACROSS THE AREA THURSDAY MORNING WITH DEWPOINTS BACK DOWN INTO THE MID 50S ALLOWING MINS TO SETTLE INTO THE MIDDLE TO UPPER 50S. .IND...NONE. RPG
In the hours before
Local storm report, Jun 5, 11:59 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EST WED JUN 05 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 6 SW MARTINSVILLE IN WIND DAMAGE
06/05/02 MORGAN NINE TREES DOWN ON AND
NEAR SALEM CHURCH RD.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 45 min |
| Jun 4, 8:17 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 28 min |
| Jun 4, 8:28 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 47 min |
| Jun 4, 8:50 PM EST | Severe Thunderstorm Warning | IND | Boone, Hendricks, Putnam | 40 min |
| Jun 4, 9:01 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jun 4, 9:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 45 min |
| Jun 5, 12:08 PM EST | Severe Thunderstorm Warning | IND | Johnson | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.